Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS North Platte, NE

July 10, 2017Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2017, 7:45 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 7:45 PM MDT (01:45 UTC)
Expired
Jul 10, 2017, 8:30 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:47 PM MDTTSTM WND GST 574 E Chappell, NECHAPPELL FEEDLOT MESONET (DAVIS).
Jul 10, 7:55 PM MDTTSTM WND GST 634 W Big Springs, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2186 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KLBF 110145
SVRLBF
NEC049-069-110230-
/O.NEW.KLBF.SV.W.0128.170711T0145Z-170711T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
745 PM MDT MON JUL 10 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Garden County in the Panhandle of Nebraska...
  Deuel County in the Panhandle of Nebraska...

* Until 830 PM MDT

* At 745 PM MDT, a severe thunderstorm was located near Chappell,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chappell, Big Springs, Ash Hollow State Historical Park, Goldeneye
  State Wildlife Management Area and Windlass Hill.

This includes Interstate 80 in Nebraska between mile markers 83 and
87, and between mile markers 104 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4107 10252 4124 10254 4131 10209 4103 10207
TIME...MOT...LOC 0145Z 262DEG 22KT 4114 10244 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
756 
WWUS53 KLBF 110209
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
809 PM MDT MON JUL 10 2017

NEC049-069-110230-
/O.CON.KLBF.SV.W.0128.000000T0000Z-170711T0230Z/
Garden NE-Deuel NE-
809 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTH CENTRAL GARDEN AND EASTERN DEUEL COUNTIES...

At 809 PM MDT, a severe thunderstorm was located 8 miles northwest of
Barton, or 9 miles north of Julesburg, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Big Springs, Ash Hollow State Historical Park, Goldeneye State
Wildlife Management Area and Windlass Hill.

This includes Interstate 80 in Nebraska between mile markers 104 and
107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10235 4126 10240 4131 10209 4103 10207
TIME...MOT...LOC 0209Z 261DEG 19KT 4113 10227 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
955 
WWUS53 KLBF 110224
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
824 PM MDT MON JUL 10 2017

NEC049-069-110234-
/O.EXP.KLBF.SV.W.0128.000000T0000Z-170711T0230Z/
Garden NE-Deuel NE-
824 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARDEN AND
EASTERN DEUEL COUNTIES WILL EXPIRE AT 830 PM MDT...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds are still possible with this thunderstorm.

LAT...LON 4105 10235 4126 10240 4131 10209 4103 10207
TIME...MOT...LOC 0224Z 262DEG 22KT 4114 10216 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:58 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 10, 5:58 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
658 PM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 318 PM CDT Mon Jul 10 2017

H5 analysis from this morning had a lower amplitude
pattern across the CONUS compared to 24 hours ago. High pressure
remained anchored over the four corners, however it was weaker and
ridging extended north into the Northwest Territories of Canada.
Closed lows were located over northeastern British Columbia, as well
as Hudson Bay in Canada. A trough extended south of the British
Columbia low into northern California, while a broad trough of low
pressure extended from the Hudson Bay low south into the eastern
Great Lakes. Across the central CONUS, the flow was westerly to west
northwesterly this morning. Weak shortwaves were noted over southern
South Dakota, eastern Montana, and northern UTAH. As of midday, the
Utah shortwave has pushed into central Wyoming per WV imagery, while
the southwestern South Dakota shortwave had pushed into south
central South Dakota. Regional radar had an area of precipitation in
central Wyoming with another area in northeastern Nebraska as of mid
afternoon. At the surface, a stationary front extended from
southeastern Nebraska west along the Kansas/Nebraska border, west
into northeastern Colorado, then north into eastern Wyoming.
Readings INVOF the front were in the mid to upper 90s this afternoon
with 80s to lower 90s elsewhere.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Jul 10 2017

Tonight through Tuesday: In the near term,
precipitation chances tonight is the main forecast challenge. For
tonight: There will be a couple of areas with possible precipitation
this evening. The first will be INVOF of the stationary front in the
far southern forecast area and the second area will move into the
panhandle early this evening and will traverse the forecast area
tonight. With respect to the first area, the latest NAM12 solution
is indicating some 2000/3000 J/KG capes from Perkins county
southeast into Frontier county between 21 and 00z this afternoon,
with weak cin present during this time period. Deep layer shear is
on the order of 20 to 25 KTS across swrn Nebraska this afternoon, so
the severe threat will be meager, with thunderstorms being isolated
in nature. Further west, shortwaves, currently over southwestern
Wyoming and nw Colorado, will lift into eastern Wyoming and northern
Colorado over the next 6 hours. This will initiate convection across
the higher terrain of eastern WYoming and northern Colorado around
22 to 24z. At the same time, the stationary front across southern
Nebraska will drift slowly north as a warm front into the evening
hours. Convection will track into the panhandle then western
sandhills by 00z, interacting with the stationary front. Indications
are that a low level jet will develop this evening, allowing
convection to persist into the late evening and overnight hours as
it tracks across central and northern Nebraska. Based on where the
front is expected to lie down this evening, will continue to place
the highest pops north of highway 92. Chances will fall off quickly
heading south with locations south of interstate 80 expected to be
dry tonight.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Jul 10 2017

Mid range (Tuesday night through Thursday): After hot
temperatures across all of the forecast area Tuesday, a weak frontal
boundary (ala, wind shift line) will set up across southwestern into
central Nebraska. A shortwave will lift east of the central Rockies
Tuesday evening, interacting with the front over southwestern
Nebraska. Isolated to widely scattered thunderstorms will develop in
eastern Colorado, lifting east along the wind shift line into
southwestern Nebraska. They should become more numerous as they
track into swrn Nebraska where better moisture resides. Inherited
forecast had some slight chance to low end chance pops in the
southwest into eastern portions of the forecast area for Tuesday
evening and let them ride. On Wednesday and Thursday the front will
lie down across southern Nebraska. Precipitation chances will be
favored across the southern half of the forecast area with a very
limited threat across northern Nebraska. Highs Wednesday will be in
the upper 80s to lower 90s, followed by 80s on Thursday.

Thursday night through Monday: High pressure aloft will intensify
across the intermountain west late in the week. This will amplify
the pattern across the western CONUS, leading to warmer
temperatures across the central plains this weekend into early next
week. Did go ahead and trend temps higher into the weekend. The GFS
next week builds a 5960 GPM high across northern Nebraska next
Tuesday. If that were to verify, it would be well above 100 degrees
Tuesday and Wednesday next week. Precipitation during the period
will be spotty at best and will be tied into weak shortwaves
rotating around the periphery of the high.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Jul 10 2017

Primary aviation concerns revolve around thunderstorm chances in
the near-term (evening through late tonight). Currently VFR
conditions prevail with high clouds spreading eastward across
western NEB. Scattered thunderstorms ongoing and moving eastward
through the NEB Panhandle.

Storms will continue to track east and move into the eastern NEB
Panhandle and western NEB this evening then into central NEB. The
main area of concern is the eastern NEB Panhandle to southwest
NEB and the Southern Sandhills. Increased confidence KLBF terminal
may see some impacts given latest radar trends, environment, and
hi-res guidance thus TEMPO used. Still think thunderstorms/showers
will be south of KVTN terminal but will monitor and update if
needed. Thunderstorms should move out of the local forecast area
during the small hours/by early morning. Dry conditions expected
to prevail much of tomorrow with slight chances for thunderstorms
again in portions of north central NEB in the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 10, 4:01 PM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
501 PM CDT Mon Jul 10 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-112215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
501 PM CDT Mon Jul 10 2017 /401 PM MDT Mon Jul 10 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

As a warm front slowly lifts north across southwest Nebraska
tonight. There is some potential for stronger, organized
thunderstorm activity along and north of the front this evening.
The area of concern is near and north of a line from Grant through
Curtis. The main concerns will be strong thunderstorm wind gusts
of 50 mph or greater, and hail up to nickel size.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

The next chance for organized thunderstorms will arrive Wednesday
and Wednesday night. For Thursday and beyond, an upper level
ridge will build across the region, with only isolated
thunderstorms possible, mainly during the late afternoon and
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 10, 7:02 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM MDT MON JUL 10 2017

NEZ056-110145-
Deuel-
702 PM MDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DEUEL COUNTY...

At 702 PM MDT, a strong thunderstorm was located over Sunol, or 10
miles east of Sidney, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chappell and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
85.

LAT...LON 4105 10262 4105 10261 4120 10261 4120 10244
      4100 10249 4100 10261 4101 10262
TIME...MOT...LOC 0102Z 279DEG 20KT 4111 10277

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:02 PM MDTSpecial Weather StatementLBFDeuel43 min
Jul 10, 7:19 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden41 min
Jul 10, 8:17 PM MDTSpecial Weather StatementLBFBlaine, Loup43 min
Jul 10, 8:22 PM MDTSpecial Weather StatementLBFArthur23 min
Jul 10, 8:38 PM MDTSpecial Weather StatementLBFKeith52 min
Jul 10, 8:54 PM MDTSpecial Weather StatementLBFGarfield, Loup, Wheeler51 min
Jul 10, 8:59 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson46 min
Jul 10, 9:28 PM MDTSpecial Weather StatementLBFMcPherson47 min
Jul 10, 9:35 PM MDTSpecial Weather StatementLBFMcPherson40 min
Jul 10, 9:39 PM MDTSevere Thunderstorm WarningLBFWheeler25 min
Jul 10, 9:51 PM MDTSpecial Weather StatementLBFRock39 min
Jul 10, 9:54 PM MDTSpecial Weather StatementLBFGarfield, Wheeler51 min
Jul 10, 10:35 PM MDTSpecial Weather StatementLBFHolt40 min
Jul 11, 2:57 AM MDTHeat AdvisoryLBFChase, Custer, Frontier, Hayes, Lincoln16 hr
Jul 11, 5:25 PM MDTSpecial Weather StatementLBFHayes50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.